New York, 2004Lightning Strike in New York, August 28, 2004
August 28, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 28, 2:05 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT SAT AUG 28 2004
.SHORT TERM...
RADAR SHOWS SCT BANDS OF CONVECTION HEADING E ACRS NY AND PA. THIS
ACVTY WAS ASSCTD WITH A CONVECTIVE VORT MAX/UPR WAVE WHICH WAS
HEADING ENE TWD THE UPR LVL RDG AXIS. THIS ENTIRE AREA WAS UNDER THE
RIGHT JET ENTRANCE REGION AND IN A FAVORABLE LOW-LVL MOIST SRLY FLO.
LI/S RUNNING ABT -2C OR -3C WITH CAPES UP TO 1000 K/KG. THEREFORE...
EXPECT SCT SHRA/TSRA TO CONT ACRS ALL OF C PA INTO THIS EVE AND PEAK
BY ERLY/MID EVE. BELIEVE ACVTY WILL WIND DOWN BY LATE EVE BASED ON
RADAR TIMING OF BACK EDGE OF ACTY IN WRN PA AND ALSO THE LOSS OF THE
DAY/S HEATING. HOWEVER...LL SW WINDS (CLSE TO 30 KTSNR 850 MB) WILL
CONT TO PROVIDE REGION WITH MOIST INFLO AS LO PRESSURE TRACKS INTO
THE ERN LAKES BY 12Z SUN. THINK SCT ACVTY WILL CONT TO FIRE EVEN
AFTER MAIN BATCH OF CONVECTION PASSES TO THE E AFTER MIDNIGHT...SO
WILL KEEP CHC TRW- AFTER MIDNIGHT ALL ZONES.
FOR SUNDAY...SFC LO TRACKS NE INTO SWRN QUE AND PUSHES LL CD FRNTL
BNDRY E INTO WRN NY BY 00Z MON. AMS BECOMES MODESTLY UNSTBL (1000
J/KG OF CAPE) BY MID-AFTRN. DIFFERENCE WILL BE THAT MID/UPR WIND
FIELDS WILL BE STRGR(CLSE TO 30-35 KTS) SUN VS TODAY AND THERE WILL
BE STRGR LL FRCG ALONG FRNT. THINK THERE WILL BE A FEW ISLD SVR
STORMS SUN AFTRN INTO EVE GIVEN WIND FIELDS. AGAIN...LIMITING FACTOR
WILL BE INSTABILITY...BUT LOOKS LIKE IT WILL BE ENUF TO SUPPORT A
MINIMAL SVR OUTBREAK. SINCE FRNT ONLY REACHES FAR NWRN CWA LATE IN
THE DAY...THINK ACVTY WILL NOT REACH NE PA UNTIL AFTR 00Z.
CONVECTION LIKELY WILL ADVECT OUT AHEAD OF FRNT GIVEN THE WIND
FIELDS...BUT IT WILL BE IFFY WHETHER IT REACHES NE PA B4 00Z
THERFORE WILL HV CHC POPS NE PA SUNDAY AFTRN.
FRNT SLOWS DOWN AND ALMOST STALLS OUT SUN NGT FRM ERN NY SW TO SW
PA. SCT CONVECTION LIKELY WILL CONT ALONG FRNT OVRNGT. BELIEVE FRNT
WILL REMAIN ACTIVE SINCE IT IS ASSCTD WITH AN UPR JET ENTRANCE CIRC.
THIS CIRC CUD BECOME ENHANCED EVEN MORE AS OUTFLOW AND WARMING ALOFT
FM TROPICAL CYCLONE GASTON CUD LEAD TO ADDED HGHT RISES ALOFT ALONG
THE ERN SEABOARD. THIS SYSTEM ALSO CUD SLOW DOWN THE EWRD PROGRESS
OF THE FRNT AS WELL. WILL GO WITH LIKELY POPS ALL ZONES SUN NGT AND
INTO MONDAY AS FRNT SLOWLY WORKS E DURG DAY.
&&
.LONG TERM...
PCPN XPCTD TO TAPER OFF MON NGT FROM W TO E AS FNTL SYSTEM FINALLY
MOVES OUT OF THE RGN. REMAINDER OF THE WEEK LOOKS DRY WITH HIGH PRES
IN CONTROL. TEMPS CLOSE TO MEX VALUES.
&&
.AVIATION...
SCT TSRA THIS AFTN AND ERLY EVNG WITH MVFR CIGS AND VSBYS. XPCT MOST
VSBYS TNGT 4-6SM IN HZ, DOWN TO 1SM IN BR AT SOME LOCATIONS LATE.
ALSO XPCT PATCHY MVFR CIGS OVRNGT, SPCLY TWDS DAYBREAK.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&
NICOSIA
Hazardous weather outlook, Aug 28, 1:55 AM EST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 AM EDT SAT AUG 28 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-291000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
255 AM EDT SAT AUG 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS ARE LIKELY TODAY ALONG THE NEW YORK PENNSYLVANIA
BORDER...AND AGAIN THIS EVENING THROUGH THE FINGER LAKES. SCATTERED
CONVECTION WILL AFFECT THE REMAINDER OF THE REGION. ALL
THUNDERSTORMS WILL NEED TO BE MONITORED FOR HEAVY
DOWNPOURS...HOWEVER INSTABILITY MAKES SEVERE ACTIVITY UNLIKELY.
.DAYS TWO THROUGH SEVEN...
CONVECTION MAY FORM ALONG SLOW MOVING FRONT SUNDAY. THUNDERSTORMS
WHICH FORM WILL PRODUCE HEAVY DOWNPOURS.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
DJP
In the hours before
Special weather statement, Aug 28, 2:39 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT SAT AUG 28 2004
NYZ017-018-282045-
CAYUGA NY-ONONDAGA NY-
339 PM EDT SAT AUG 28 2004
...A LINE OF THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING
INTO THE AREA...
AT 337 PM EDT...A LINE OF THUNDERSTORMS WITH GUSTY WIND AND HEAVY
RAIN WAS NEAR CATO TO MORAVIA...MOVING NORTHEAST AT 20 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
BALDWINSVILLE...SKANEATELES...AND NILES AT 410 PM.
BREWERTON TO SYRACUSE AT 445 PM.
EXPECT WIND GUSTS TO 40 MPH AND HEAVY RAINFALL IN THE PATH OF THE
STORMS. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
GILT
Special weather statement, Aug 28, 2:55 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT SAT AUG 28 2004
NYZ045-056-282100-
BROOME NY-CHENANGO NY-
355 PM EDT SAT AUG 28 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS OVER WHITNEY POINT...MOVING
EAST AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
CHENANGO FORKS AT 405 PM.
GREENE AT 415 PM.
BRISBEN AT 435 PM.
COVENTRY AND BELDEN AT 450 PM.
WIND GUSTS OF 35 TO 45 MPH ARE LIKELY WITH THIS STORM.
ALSO...EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED
RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
JAB
Special weather statement, Aug 28, 3:05 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT SAT AUG 28 2004
NYZ015-016-282030-
SENECA NY-YATES NY-
405 PM EDT SAT AUG 28 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 402 PM EDT...A THUNDERSTORM WITH GUSTY WIND AND HEAVY RAIN WAS
NEAR PENN YAN MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
WILLARD AND LODI STATION AT 410 PM.
OVID AND HAYTS CORNERS AT 415 PM.
SHELDRAKE SPGS AND INTERLAKEN AT 420 PM.
KIDDERS AND COVERT AT 425 PM.
EXPECT WIND GUSTS TO 40 MPH AND HEAVY RAINFALL IN THE PATH OF THE
STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
UPDATES.
GILT
Special weather statement, Aug 28, 3:27 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 PM EDT SAT AUG 28 2004
NYZ018-036-282100-
MADISON NY-ONONDAGA NY-
427 PM EDT SAT AUG 28 2004
...LINE OF THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING INTO
THE AREA...
AT 423 PM EDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM BALDWINSVILLE TO SPAFFORD....MOVING EAST AT 30 MPH.
THE LINE OF THUNDERSTORMS WILL BE NEAR...
CICERO TO TULLY AT 435 PM.
LOWER SOUTH BAY AND LYNDON AT 440 PM.
POMPEY AND MINOA AT 445 PM.
WATERVALE AND KIRKVILLE AT 450 PM.
EXPECT WIND GUSTS TO 40 MPH AND HEAVY RAINFALL IN THE PATH OF THE
STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS.
** NAME ***
Special weather statement, Aug 28, 4:15 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT SAT AUG 28 2004
NYZ036-037-282200-
MADISON NY-ONEIDA NY-
515 PM EDT SAT AUG 28 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS OVER EASTERN MADISON COUNTY..
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS ALONG A LINE EXTENDING
FROM ONEIDA TO HAMILTON...MOVING EAST AT 30 MPH.
THUNDERSTORMS WILL BE NEAR...
VERNON AND VERNON CENTER AT 520 PM.
NEW LONDON AND VERONA AT 525 PM.
VERONA MILLS AND ORISKANY FALLS AT 530 PM.
ROME AND WESTMORELAND AT 535 PM.
WATERVILLE AND PARIS AT 540 PM.
ANY THUNDERSTORM IN THIS CLUSTER HAS THE POTENTIAL TO PRODUCE
40 TO 50 MPH WINDS AND DAMAGE TO SMALL TREES AND POWER LINES.
FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
NICOSIA
Local storm report, Aug 28, 4:40 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG CANASTOTA 43.08N 75.76W
08/28/2004 MADISON NY TRAINED SPOTTER
TREES AND WIRES DOWN.
&&
NICOSIALightning, Onondaga
- When
- August 28, 6:30 PM EST
- Where
- Onondaga County, Baldwinsville
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lightning struck a substation knocking out power to 8,000 residents in the area.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, August 28, 2004$1.7 million · 1 event
- Flash Flooding in Ohio, August 28, 2004$1.3 million · 4 events
- Flash Flooding in Illinois, August 28, 2004$500,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2004$200,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Tennessee, August 28, 2004$180,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Illinois, August 28, 2004$150,000 · 1 in hail · 3 events
- Flash Flood and Hail in Mississippi, August 28, 2004$95,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Texas, August 28, 20041 injured · $60,000 · F0 · 4 events
- Damaging Wind in Indiana, August 28, 2004$50,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2004$25,000 · 60 kt wind · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 28, 200410 events
- Lightning Strike in Ohio, August 28, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421207.